Minor changes to your skin and nails or skin irritation can occur during and for some time after chemotherapy.
Often skin problems from cancer treatment are not severe, but they can be uncomfortable and noticeable.
Skin changes after chemotherapy
Chemo rash, which is also known as EGFR rash, is a common skin-related side effect of certain chemotherapy medications. The dry skin rash is typically characterised by mild scaling, pimples, roughness, a feeling of tightness, and possibly itching and burning on the skin of the face. The rash may range in colour from light pink to bright red and the affected area may feel hot. You may notice redness or a warm sensation like a sunburn before the rash begins.
Symptoms of chemo rash
- Pimples and red bumps on the face, neck and upper chest or back
- Tenderness of facial skin, with a sunburn-like sensation
- Itchiness, especially the scalp
- Skin may become more sensitive to sunlight
- Tender sores inside the nose, corners of the mouth or eyes
- Inflammation around nails (paronychia), especially the thumbs
- Hair loss over the entire scalp and decreased hair on legs or arms
- Increased growth and curling of the eyelashes and eyebrows
- Easily bruised skin
- Dry, flaky skin
- Dry, itchy eyes
- Skin on the fingertips may crack
During treatment, and for several months afterwards, your skin may be more sensitive to the sun and you may burn more easily.
Whenever you spend any length of time in the sun, apply a sunscreen with an SPF of 15 or more that blocks both UVB and UVA light.
Itchy skin after chemotherapy
Chemotherapy itching relief
Skin changes after radiotherapy
Itchy skin after radiotherapy
Radiation rash spreading